Iowa, 2010Flood in Iowa, May 13 to 17, 2010
May 13 to 17, 2010 · NWS DVN · 1 event in 1 county or zone
Heavy rains during the second week of May resulted in the Skunk River at Sigourney going above the moderate flood stage level of 18 feet on May 13 around 5 am. 3 feet from 7pm May 13 to 1 pm May 16.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains during the second week of May resulted in the Skunk River at Sigourney going above the moderate flood stage level of 18 feet on May 13 around 5 am. It crested several times between 19.1 and 19.3 feet from 7pm May 13 to 1 pm May 16. It finally fell below the moderate flood stage level around 9 pm May 17.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 13, 3:35 AM CST, 25 minutes earlier.
Area forecast discussion, May 13, 3:35 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
435 AM CDT THU MAY 13 2010
.SYNOPSIS...
LATEST SFC ANALYSIS PLACED LOW FROM SOUTH CENTRAL IA WITH WARM
FRONT EXTENDING E/SE THROUGH CENTRAL IL AND COLD FRONT EXTENDING
SWD THROUGH NORTHWEST MO INTO EASTERN OK. MID LEVEL SHORTWAVE SEEN
ON WATER VAPOR OVER WESTERN SD LIFTING NEWD. WARM...MOIST CONVEYOR
WITH PW/S 1.3-1.7 INCHES WITH 50 KT LLVL JET IMPINGING ON FRONT
AND RESPONSIBLE FOR ROUNDS OF SHOWERS AND THUNDERSTORMS WITH HEAVY
RAINFALL. AMOUNTS AS MUCH AS 3 TO 4.5 INCHES AND FLASH FLOODING
ALREADY REPORTED FROM MEMPHIS MO TO BURLINGTON IA.
&&
.SHORT TERM...TODAY AND TONIGHT...
SFC LOW WILL CONTINUE LIFTING NEWD INTO WI THIS AFTN WITH MUCH OF
CWA GETTING WARM SECTORED THIS AM... WHICH WILL SEE TEMPS CLIMB
INTO THE 60S AND 70S. LONG LINE OF CONVECTION FROM WI TO TX WILL
MOVE SLOWLY EAST THROUGHOUT THE AM... WITH MUCH OF THE THUNDER AND
HEAVIEST RAINFALL AMOUNTS OF 1-2 INCHES WITH LOCALLY HIGHER
FOCUSING MAINLY S/E OF QUAD CITIES. FURTHER NORTHWEST WILL SEE
MAINLY STRATIFORM RAIN WITH SOME THUNDER WITH MOD/BRIEF HEAVY RAIN
AND GENERAL AMOUNTS UP TO 1 INCH. NO CHANGES TO FLASH FLOOD WATCH...
THOUGH MAIN CONCERN FOR FLASH FLOODING IS ACROSS SOUTHEAST IA INTO
NORTHEAST MO AND PORTIONS OF WEST CENTRAL IL. SFC COLD FRONT WILL
SWING THROUGH THE AREA LATE THIS AM AND THROUGH THE AFTN FROM WEST
TO EAST. SPC HAS SOUTHEAST CWA OUTLOOKED IN SLIGHT RISK FOR THIS
AFTN FOR POTENTIAL OF SOME SEVERE STORMS FORMING INTO LINE...
THOUGH ANY SEVERE POTENTIAL IS CONDITIONAL UPON SUFFICIENT DIURNAL
HEATING WHICH IS IN QUESTION ATTM. OTHERWISE... DRYING OUT IN
THE WEST POST FRONTAL WITH POSSIBLY SOME DECREASE IN CLOUDS LATE
PM. TNGT... MID LEVEL SHORTWAVE WILL BE SHIFTING ACROSS MN INTO THE
GREAT LAKES. MAY HAVE TO WATCH FAR NORTH FOR SOME SHRA SKIRTING
LATE TDY INTO THIS EVE. OTHERWISE... DRY WITH DECREASING CLOUDS.
.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...
DUE TO ONGOING HEAVY RAIN/FLASH FLOODING DID NOT MAKE TOO MANY
CHGS TO GOING FCST AND FOCUSED PRIMARILY ON FRI-SAT TIMEFRAME.
LOWS FRI NGT MAY NEED TO BE TRIMMED A COUPLE MORE DEGS WITH
POTENTIAL FOR U30S FAVORED COLD DRAINAGE SITES NORTH. ALSO SOME
FOG POSSIBLE WITH WET GROUND AND LIGHT WINDS FOR LATER SHIFTS TO
CONSIDER ADDING. SAT-SUN... SPLIT FLOW PATTERN TO START WITH
GENERAL SUGGESTION FROM MOST MODELS OF SOME PHASING OF STREAMS
WHICH LOOKS TO BRING MORE RAIN BACK INTO THE AREA... JUST QUESTION
OF TIMING AND AMOUNTS WHICH WILL BE BETTER CLARIFIED IN LATER RUNS.
&&
.AVIATION...
RAIN AND SOME THUNDERSTORMS WITH MVFR TO IFR/LIFR CONDITIONS WILL
BE FOUND THIS MORNING... AS LOW PRESSURE AND WARM FRONT LIFT
NWD ACROSS REGION. THIS AFTERNOON...A COLD FRONT WILL MOVE ACROSS
THE AREA WITH WINDS SHIFTING TO W/NW. POTENTIAL FOR SOME SHRA AND
TSRA ALONG THE FRONT MAINLY IMPACTING KBRL AND KMLI. OTHERWISE...
DECREASING CLOUDS WITH VFR CONDITIONS BY LATE AFTERNOON INTO THIS
EVENING IN WAKE OF THE FRONT AS DRIER AIR MOVES IN.
&&
.HYDROLOGY...
KDVN WSR-88D SHOWS 2 MAIN SWATHS OF HEAVY RAINFALL... ONE ALONG
THE HWY 20 CORRIDOR WHERE RADAR ESTIMATES 3 TO 6 INCHES.
SPOTTER REPORTS AND OBS THOUGH COMING IN UNDER THESE ESTIMATES
BY ABOUT HALF. NONETHELESS... LOOKS LIKE SOLID 1-3 INCHES FALLING
IN NORTHERN PORTIONS OF WAPSI BASIN... AND THE PECATONICA BASIN
AND MAINSTEM MISSISSIPPI NORTH OF BELLEVUE. THE OTHER AXIS OF
HEAVY RAINFALL CONTINUES EXPANDING FROM NORTHEAST MO INTO NW IL NEAR
MEMPHIS TO BURLINGTON TO STERLING LINE. RADAR ESTIMATES AS MUCH
AS 6-7 INCHES FROM NEAR OQUAWKA TO BURLINGTON...FORT MADISON AND
MEMPHIS... THOUGH SPOTTER REPORTS OF 3 TO 4.5 INCHES SUGGEST RADAR
ESTIMATES OVERDONE BY NEARLY FACTOR OF 2. REGARDLESS THIS HEAVY
RAIN FALLING ON LOWER MISSISSIPPI FROM KEITHSBURG ON SOUTH.... AND
ON SKUNK...DES MOINES...ENGLISH AND FOX RIVER BASINS IS WHERE
SEEING THE MOST SIGNIFICANT RISES WITH SEVERAL SITES FCST OR
ALREADY IN MODERATE FLOODING AND COULD POSSIBLY GO HIGHER WITH
ADDITIONAL RAINFALL THIS MORNING THAT COULD ADD UP TO ANOTHER 1+
INCHES. BOTTOM LINE... ALL AREA TRIBS AND EVENTUALLY MAINSTEM
MISSISSIPPI EXPERIENCING RISES DUE TO HEAVY RAINFALL. THE MOST
SIGNIFICANT RISES/FLOODING APPEARS TO BE FOCUSED MAINLY ON
SOUTHERN TRIBS INCLUDING DES MOINES... SKUNK...FOX AND ENGLISH.
THOUGH FLOODING TO IMPACT SOME NORTHERN TRIBS AS WELL.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR DES MOINES-LEE.
IL...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR JO DAVIESS.
FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK
ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR SCOTLAND.
FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR CLARK.
&&Hazardous weather outlook, May 12, 6:00 PM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT WED MAY 12 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130930-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
700 PM CDT WED MAY 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS THE AREA TONIGHT AS A
WARM FRONT MOVES NORTH TOWARD THE AREA. THE MAIN THREAT IS HEAVY
RAINFALL WITH 1 TO 3 INCHES...WITH LOCALLY HIGHER AMOUNTS...LIKELY.
A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS SOUTH AND EAST OF A VINTON
IOWA TO GALENA ILLINOIS LINE.
SOILS OVER MOST OF THE AREA ARE NEAR SATURATION FROM RECENT
RAINFALL. THE HEAVY RAIN TONIGHT WILL QUICKLY RUN OFF INTO AREA
STREAMS AND CREEKS PRODUCING SIGNIFICANT RISES ON RIVERS.
SMALL HAIL CAN ALSO BE EXPECTED FROM ANY OF THE STRONGER STORMS
ALONG WITH GUSTY WINDS.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR
AREAS SOUTH OF A WHAT CHEER IOWA TO NEW WINDSOR ILLINOIS LINE.
AREA RIVERS ARE EXPERIENCING FLOODING. HEAVY RAIN TONIGHT WILL
RESULT IN SIGNIFICANT CHANGES TO THE CREST FORECASTS. PLEASE
SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER... SPOTTERS
ARE ENCOURAGED TO REPORT FLASH FLOODING AND RAINFALL AMOUNTS IN
EXCESS OF 1 INCH.
In the hours before
Local storm report, May 12, 11:01 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1201 AM CDT THU MAY 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM HEAVY RAIN STOCKTON 42.35N 90.01W
05/12/2010 M2.04 INCH JO DAVIESS IL CO-OP OBSERVER
UPDATE. TOTAL SO FAR. RAIN BEGAN AROUND 545 PM.
&&Local storm report, May 12, 11:34 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1234 AM CDT THU MAY 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM FLASH FLOOD BURLINGTON 40.81N 91.12W
05/13/2010 DES MOINES IA EMERGENCY MNGR
10 TO 12 INCHES OF WATER SOUTH OF AGENCY STREET
1225 AM FLASH FLOOD BURLINGTON 40.81N 91.12W
05/13/2010 DES MOINES IA EMERGENCY MNGR
HIGHWAY 61 AND ROOSEVELT IS FLOODED AND CARS ARE STALLED
&&
DLFLocal storm report, May 13, 12:54 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 AM CDT THU MAY 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM HEAVY RAIN 6 N BURLINGTON 40.90N 91.12W
05/13/2010 M4.26 INCH DES MOINES IA TRAINED SPOTTER
RAIN TOTAL SO FAR. STILL MODERATE RAIN FALLING. COCORAHS
REPORT.
&&
HAASELocal storm report, May 13, 1:19 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
219 AM CDT THU MAY 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 AM HEAVY RAIN 4 SW MEMPHIS 40.42N 92.22W
05/13/2010 E3.10 INCH SCOTLAND MO TRAINED SPOTTER
SINCE 8 PM WEDNESDAY
&&
DLFLocal storm report, May 13, 1:24 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 AM CDT THU MAY 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 AM HEAVY RAIN 3 SSW FORT MADISON 40.58N 91.36W
05/13/2010 M3.00 INCH HANCOCK IL TRAINED SPOTTER
THREE INCHES OF RAIN SINCE 9 PM WEDNESDAY.
&&
HAASELocal storm report, May 13, 3:20 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT THU MAY 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD ALEDO 41.20N 90.75W
05/13/2010 MERCER IL LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED WIDESPREAD FLOODING OF ROADS AND
HIGHWAYS ESPECIALLY ACROSS THE EASTERN HALF OF MERCER
COUNTY.
0405 AM FLASH FLOOD ALPHA 41.19N 90.38W
05/13/2010 HENRY IL LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED WIDESPREAD FLOODING OF ROADS AND
HIGHWAYS ESPECIALLY ACROSS THE NORTHWEST HALF OF HENRY
COUNTY.
&&
HAASEFlood, Keokuk
- When
- May 13, 4:00 AM CST to May 17, 8:00 PM CST
- Where
- Keokuk County, 1.71 mi SSW of Coal Creek to 2.93 mi WNW of Hedrick
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.407, -92.412
Heavy rains during the second week of May resulted in the Skunk River at Sigourney going above the moderate flood stage level of 18 feet on May 13 around 5 am. It crested several times between 19.1 and 19.3 feet from 7pm May 13 to 1 pm May 16. It finally fell below the moderate flood stage level around 9 pm May 17.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 13, 20104 injured · $2.8 million · EF2 · 46 events
- Tornadoes and Flash Flooding in Missouri, May 13 to 15, 2010$608,000 · EF1 · 29 events
- Flooding in Iowa, May 13 to 15, 2010$500,000 · 2 events
- Flooding in Illinois, May 13 to 16, 2010$500,000 · 2 events
- Flood in Iowa, May 13 to 15, 2010$500,000 · 1 event
- Flood in Iowa, May 13 to 22, 2010$500,000 · 1 event
- Flood in Missouri, May 13 to 15, 2010$500,000 · 1 event
- Tornado and Damaging Winds in Arkansas, May 13, 2010$68,000 · EF1 · 17 events
- Flood in Missouri, May 13, 2010$250,000 · 1 event
- Flood in Iowa, May 13, 2010$250,000 · 1 event
- Flash Flooding and Flooding in Texas, May 13 to 14, 20101 injured · $38,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in Arkansas, May 13, 2010$27,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233100.